Alert archive / Michigan / Winter Weather Advisories in 2021
Winter Weather Advisory 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this winter weather advisory at Jan 11, 2021, 3:06 PM EST for 23 counties in Michigan. It took effect at Jan 11, 2021, 8:00 PM EST. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2021, 3:06 PM EST (20:06 UTC)
- In effect from
- Jan 11, 2021, 8:00 PM EST
- Expired
- Jan 12, 2021, 3:35 PM EST
- In force
- 20 hr
- Issued by
- NWS Grand Rapids, MI
All 23 counties
Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
499 WWUS43 KGRR 112006 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 306 PM EST Mon Jan 11 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-120415- /O.NEW.KGRR.WW.Y.0002.210112T0100Z-210112T1700Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 306 PM EST Mon Jan 11 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO NOON EST TUESDAY... * WHAT...Freezing drizzle expected to develop later this evening and overnight. A glaze of accumulation is expected. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...From 8 PM this evening to noon EST Tuesday. * IMPACTS...Slick roads are expected to develop later this evening, and last through the Tuesday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for possible power outages. && $$ www.weather.gov/grr
4 follow-up statements
258 WWUS43 KGRR 120212 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 912 PM EST Mon Jan 11 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-121015- /O.CON.KGRR.WW.Y.0002.000000T0000Z-210112T1700Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 912 PM EST Mon Jan 11 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EST TUESDAY... * WHAT...Freezing drizzle expected to develop later this evening and overnight. A glaze of accumulation is expected. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...From 8 PM this evening to noon EST Tuesday. * IMPACTS...Slick roads are expected to develop later this evening, and last through the Tuesday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for icy roads and surfaces. && $$ www.weather.gov/grr
269 WWUS43 KGRR 120844 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 344 AM EST Tue Jan 12 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-121645- /O.CON.KGRR.WW.Y.0002.000000T0000Z-210112T1700Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 344 AM EST Tue Jan 12 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * WHAT...Periods of light freezing drizzle can be expected through midday. A glaze of accumulation is possible. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...Through noon EST today. * IMPACTS...Slick roads are possible through midday, including during the morning commute. * ADDITIONAL DETAILS...Be aware that slick spots are possible this morning. Allow some extra drive time as you may encounter less than ideal roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Prepare for icy roads and surfaces. && $$ www.weather.gov/grr DUKE
375 WWUS43 KGRR 121439 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 939 AM EST Tue Jan 12 2021 MIZ037-043-050-056-064>067-071>074-121545- /O.CAN.KGRR.WW.Y.0002.000000T0000Z-210112T1700Z/ Mason-Oceana-Muskegon-Ottawa-Allegan-Barry-Eaton-Ingham-Van Buren- Kalamazoo-Calhoun-Jackson- Including the cities of Ludington, Hart, Muskegon, Grand Haven, Jenison, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 939 AM EST Tue Jan 12 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... We no longer expect freezing drizzle to be a problem for this area. Temperatures along the lakeshore are above freezing, and southern areas will likely not see any widespread precipitation. $$ MIZ038>040-044>046-051-052-057>059-122100- /O.EXT.KGRR.WW.Y.0002.000000T0000Z-210112T2100Z/ Lake-Osceola-Clare-Newaygo-Mecosta-Isabella-Montcalm-Gratiot-Kent- Ionia-Clinton- Including the cities of Baldwin, Reed City, Clare, Fremont, Big Rapids, Mount Pleasant, Greenville, Alma, Grand Rapids, Ionia, and St. Johns 939 AM EST Tue Jan 12 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Freezing drizzle. Additional ice accumulations of a light glaze. * WHERE...Portions of central, south central, southwest and west central Michigan. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Slippery sidewalks, roads and bridges are likely. * ADDITIONAL DETAILS...the threat of freezing drizzle should diminish this afternoon as temperatures warm above freezing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Even treated roads can still be slick. && $$ www.weather.gov/grr
003 WWUS43 KGRR 122035 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 335 PM EST Tue Jan 12 2021 MIZ038>040-044>046-051-052-057>059-122145- /O.CAN.KGRR.WW.Y.0002.000000T0000Z-210112T2100Z/ Lake-Osceola-Clare-Newaygo-Mecosta-Isabella-Montcalm-Gratiot-Kent- Ionia-Clinton- Including the cities of Baldwin, Reed City, Clare, Fremont, Big Rapids, Mount Pleasant, Greenville, Alma, Grand Rapids, Ionia, and St. Johns 335 PM EST Tue Jan 12 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Some patchy freezing drizzle remains possible, however it is not expected to be widespread or cause impacts. $$ www.weather.gov/grr
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this winter weather advisory went out at Jan 11, 3:00 PM EST, 6 minutes earlier.
Area forecast discussion, Jan 11, 3:00 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
300 PM EST Mon Jan 11 2021
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 300 PM EST Mon Jan 11 2021
- Freezing drizzle expected tonight and Tuesday morning
- Warmer Wednesday/Thursday with transition to cold Friday
- Colder and unsettled for the weekend and early next week
&&
.DISCUSSION...(This evening through next Monday)
Issued at 300 PM EST Mon Jan 11 2021
-- Freezing drizzle expected tonight and Tuesday morning --
We are going to issue a Winter Weather Advisory for freezing drizzle
impacts for the entire area from this evening through noon on
Tuesday. Model signals have been there for at least the last 24
hours for a fairly widespread freezing drizzle event for tonight
into Tuesday morning.
We had just a little bit this past morning with the wave that moved
through. Conditions were not ideal, outside of the unsaturated DGZ.
The lowest level moisture was a bit limited, and likely helped to
evaporate it just above the sfc.
We have a couple of more favorable ingredients for tonight with
another wave that will be passing through the area. The DGZ will
once again be unsaturated, with any mid level moisture above 12k
feet. There will be too much of a dry layer between 4-12k ft to help
with seeding the lower level moisture with snowflakes. Also, the
near sfc layer is expected to be more saturated tonight. The low
level flow is from WSW, helping to bring moisture off of Lake
Michigan. Last night, it was from the SE much of the time.
These factors, combined with freezing drizzle already occurring in
WI ahead of the wave, gives us good confidence of impacts for the
Tuesday morning commute. The areas that may have a little lower
chance of the impacts of freezing drizzle would be right along the
lakeshore where sfc temps may stay just above freezing, and toward
Jackson where the low level moisture may not be quite as good being
just out of the trajectory of moisture off of the lake. They do have
enough of a chance to include in the advisory with a trough dropping
through later.
-- Warmer Wednesday/Thursday with transition to cold Friday --
The brief warm up slated for mid-week is still expected to occur out
ahead of the next system for the area. Warmer air aloft will push
over the area starting later Tuesday. We will see another upper wave
move through on Wednesday, but with surface temperatures much
warmer, impacts are not expected even if there is a little bit of
drizzle. There is some potential that sfc ridging moving in later on
Wednesday could even bring a little bit of sunshine to the area.
The latest trends for the next system are that at least the first
portion of Thursday will hold dry, before precipitation chances
increase later in the day. Precipitation would likely start out
briefly as some rain, before transitioning to some light snow as the
cold front moves through and the colder air starts to filter in.
The other trend for the consensus of models and ensembles, is that a
closed sfc low does not develop to our SE and bring a band of snow
to the area. Instead, we end up under the upper low complex as it
evolves, likely leading to periods of light snow showers Thursday
night and into Friday. The air is not all that cold (-8C at 850 mb),
so lake instability is not that impressive. Also, the flow pattern
in the lower levels is kind of disorganized.
-- Colder and unsettled for the weekend and early next week --
Right now, we are not looking for significant accumulations of snow
once the colder air settles in. We will see on and off snow showers
however that will slowly increase snow depth over the favored lake
effect areas this weekend and early next week. The general flow
pattern aloft will be cyclonic in nature, and from the NW. We will
see multiple short waves move through, which will see lake effect
snow showers flare up ahead of them, and diminish behind them. The
biggest factor looks to be that we do not stay under cyclonic
flow/cold pool aloft persistently. This will allow for breaks in the
snow showers, and keep snow from adding up too quick.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 115 PM EST Mon Jan 11 2021
Expect a mix of MVFR to IFR ceilings and VFR to MVFR visibility to
be maintained afternoon as murky air continues to stream in.
Models have been consistently suggesting IFR ceilings and the
potential for freezing drizzle late tonight into Tuesday morning.
There is medium confidence for this, especially at GRR and LAN and
areas to the north. At the very least, likely will be rime icing
conditions between the cloud base to the tops at 4000 feet. There
is a slight chance of a seeder-feeder process from ice clouds at
12,000 feet late tonight converting the lower-altitude clouds
into ice, resulting in a period of light snow instead of freezing
drizzle, though the air between the two cloud layers may be dry
enough to prevent this. Areas near Lake Michigan, including BIV,
MKG, and LDM, may warm up above freezing late tonight, so any
freezing drizzle would instead be drizzle.
&&
.MARINE...
Issued at 300 PM EST Mon Jan 11 2021
Small Craft Advisory still looks good as conditions are currently
hitting criteria at the limited winter observations right along the
lakeshore. Winds will only diminish through Tuesday afternoon, with
waves lagging a bit before the 7 pm ending time.
The next marine event looks to start ramping up later Tuesday night
into Wednesday after just a brief break.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 8 PM this evening to noon EST
Tuesday for MIZ037>040-043>046-050>052-056>059-064>067-
071>074.
LM...Small Craft Advisory until 7 PM EST Tuesday for LMZ844>849.
&&
SYNOPSIS...NJJ
DISCUSSION...NJJ
AVIATION...CAS
MARINE...NJJHazardous weather outlook, Jan 11, 1:30 PM EST, 1 hour 36 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 130 PM EST Mon Jan 11 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-120915- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 130 PM EST Mon Jan 11 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This afternoon and Tonight Freezing drizzle is expected to develop this evening, and continue overnight. Expect slick roads to develop, especially secondary and rural roads. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Freezing drizzle is expected to affect the Tuesday morning commute, before tapering off toward afternoon. Expect slick roads, especially secondary and rural roads. A turn to colder and snowier weather looks to occur from Friday into next weekend. Accumulating snow is possible in all areas, but especially along and west of Highway 131. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-120915- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 130 PM EST Mon Jan 11 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This afternoon and Tonight Conditions will be hazardous to smaller craft this afternoon and continue into tonight. Waves will reach the 3 to 6 foot range. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Waves will ramp up once again Tuesday night into Wednesday posing a threat one again to smaller craft. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. DUKE
Nearby
Winter Weather Advisories in Michigan, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.